The Upsurge In Phocomelic Congenital Anomalies
Charles H. Frantz, M. D.
Readers of the Inter-Clinic Information Bulletin are undoubtedly familiar with the Time magazine article of February 23, 1962, which described the sharp rise in the number of children born with phocomelia in West Germany and elsewhere in 1960-61. The painstaking and clever work of Dr. A. L. Spiers, of Scotland, in tracing an apparent relationship between the anomalous births and administration of the drug thalidomide, a tranquilizer available without prescription to pregnant mothers, was also dramatically presented.
The chemical name of this drug is Alpha (N-phthalimide) Glutarimide. It has had various proprietary names: in the United States it was known as Kevidon, but was never released here beyond the trial stage. In Europe, various trade names were used: Distoval, Tensival, Valgraine, Asmival, Contergan and Softenon.
The chemical structure of thalidomide is as follows:
More recently (May, 1962), in an editorial in Science, Dr. Helen B. Taussig, of Johns Hopkins Hospital, Baltimore, Maryland, cited additional circumstantial evidence of the relationship between thalidomide and phocomelia based on correspondence with Widukind Lenz, pediatrician at Hamburg University. According to Dr. Taussig, the most conservative estimate is that by August 1962 some 3,500 babies with phocomelia will have been born in Germany and several hundred will have been born in England and elsewhere.
Because of the great interest both humanitarian and scientific in this tragic development, we are devoting the major portion of this issue of the bulletin to a full translation of Dr. Oscar Hepp's description of, and reactions to, the situation in West Germany. Dr. Hepp's article originally appeared in the March, 1962 issue of Medizinische Klinik, a weekly publication for clinics published by Urban and Schwarzenberg in Munich. We are extremely grateful to Dr. Hepp and his publisher for their permission to use this material.
The following monographs, dealing with the subject, are recommended to our readers: "Survival Following Overdose of Thalidomide", by Guenther Neuhaus, M. D., and Karla Ibe, M. D., Diseases of the Nervous System, XXII, 1, January, 1961; "A New Method for the Determination of the Effectiveness of Sleep-Inducing Agents in Humans", by David Lester, Comprehensive Psychiatry, I, 5, October, 1960; and "Thalidomide and Congenital Abnormalities", by A. L. Spiers, M. D., The Lancet, February, 1962.
The contributions from Dr. Chester A. Swinyard, of the Institute of Physical Medicine and Rehabilitation, New York City, and Dr. Marcus J. Stewart, of the Campbell Clinic, Memphis, Tennessee, originally scheduled for this issue, will be published at a later date.
Charles Frantz is Chairman, Subcommittee on Children's Prosthetics Problems